Q: I read on your website that Earl Grey tea can cause muscle cramps. I had been having muscle cramps for months, and they were getting worse and worse. I drank Earl Grey tea all day long at work.
After reading about the connection, I stopped drinking it, and guess what? The cramping stopped.
I would never have imagined that Earl Grey tea would cause cramps in my feet so bad that I would have to get up at night to try to walk them off. Since I stopped drinking it, the cramping is completely gone.
A: We first heard about a problem with Earl Grey tea from a yoga instructor in 2006. She complained about muscle pains and cramping, and she discovered by accident that Earl Grey tea was responsible. With black tea the discomfort faded.
We found a similar case report from Austria (Lancet, April 27, 2002). A 44-year-old man had been drinking nearly a gallon of Earl Grey tea daily. He developed muscle cramps, muscle twitches, blurred vision and pins and needles in his fingers and feet. When he switched to plain black tea, the symptoms disappeared within a week.
The scientist who reported this case pointed out that the flavoring in Earl Grey tea is bergamot oil, which can block the movement of potassium in muscles. This leads to muscle cramps and twitches.
Q: I am healthy and in very good physical condition, but for a few years now I wake up early in the morning with leg pain. Sometimes it is so sharp that it almost knocks me to the floor.
These cramps ease up, and eventually the pain goes away, but it can take a couple of hours to disappear completely.
Could the pain be related to my medication. I take atorvastatin (Lipitor), a multivitamin, fish oil and quinapril daily.
Is there a particular stretch I should do to relieve the pain?
A: Atorvastatin can cause muscle spasms and pain. We don't know if that is the source of your agony, but we suggest you discuss this possible side effect with your doctor. There are also stretches that can be helpful in preventing or alleviating leg cramps.
Q: I read that there is a new nonhormonal medicine coming out for hot flashes. It is called Brisdelle.
What do you know about it? What side effects should I be aware of?
A: The FDA approved paroxetine (Brisdelle) as a nonhormonal treatment for hot flashes. This medication may be more familiar under the brand name Paxil. It was originally marketed as an antidepressant starting in 1992.
The most common side effects of Brisdelle are headache, fatigue, nausea and vomiting. Serious complications can include thoughts of suicide, an increased risk of bone fractures and interactions that could result in bleeding or agitation.
Another problem is that discontinuing paroxetine abruptly can result in nightmares, muscle cramps, anxiety, headache, insomnia, nerve tingling, shakiness, visual disturbances, dizziness and sensations like an electric shock (referred to as "brain zaps"). You will find more details at peoplespharmacy.com about other nonhormonal options for controlling hot flashes, including Estrovera (rhapontic rhubarb) and Pycnogenol (maritime French pine bark).
In their column, Joe and Teresa Graedon answer letters from readers. Send questions to them via peoplespharmacy.com.Copyright © 2015, The Baltimore Sun